prescription drugs
Free drug information service 
All available medical information about prescription drugs 

Actifed

General medical information about Actifed

Use caution when driving, operating machinery, or performing other hazardous activities. Actifed may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities.

Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking Actifed.

Do not take more of this medication than is recommended. If your symptoms do not improve, or if they worsen, talk to your doctor.

What is triprolidine and pseudoephedrine

Triprolidine is an antihistamine. It prevents sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.

Pseudoephedrine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries) and allows nasal and respiratory (breathing) passages to open up.

Actifed is used to treat nasal congestion and sinusitis (inflammation of the sinuses) associated with allergies, hay fever, and the common cold.

Actifed may also be used for purposes other than those listed in this medication guide.

What you should find out before taking Actifed

Do not take Actifed if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Before taking this medication, talk your doctor if you have
- kidney disease;
- liver disease;
- diabetes;
- glaucoma;
- heart disease or high blood pressure;
- thyroid disease;
- emphysema or chronic bronchitis; or
- difficulty urinating or an enlarged prostate.

You may not be able to take Actifed, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.

Actifed is in the FDA pregnancy category B. This means that it is not expected to be harmful to an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant.

This medication passes into breast milk and may affect a nursing baby. Do not take this medication without first talking to your doctor if you are breast-feeding a baby.

If you are over 60 years of age, you may be more likely to experience side effects from Actifed. You may require a lower dose of this medication.

Consult your doctor or pharmacist before treating a child with this medication. Children are more susceptible than adults to the effects of medicines and may have unusual reactions. Read the package label for directions about use by children. Do not give this medication to children if it is not recommended.

How should take triprolidine and pseudoephedrine

Take Actifed exactly as directed. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.

Take each dose with a full glass of water.

Do not crush, chew, or break the long-acting or sustained-release forms of this medication. Swallow them whole. If you are unsure of the formulation of the medicine, ask your pharmacist.

If you cannot swallow the tablets or capsules, look for a liquid form of the medication.

To ensure that you get a correct dose, measure the liquid forms of triprolidine and pseudoephedrine with a special dose-measuring spoon or cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist

Do not take more of this medication than is recommended. Take a maximum of one tablet every 12 hours. An overdose of this medication can be dangerous

Do not take Actifed for longer than 7 days in a row. If your symptoms do not improve, if they get worse, or if you have a fever, talk to your doctor.

Store Actifed at room temperature away from moisture and heat.

If you miss a dose:

Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.

What happens if you overdose:

Seek emergency medical attention.

Symptoms of a Actifed overdose include a dry mouth, large pupils, flushing, nausea, and vomiting.

Avoid while taking triprolidine and pseudoephedrine

Use caution when driving, operating machinery, or performing other hazardous activities. Actifed may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities.

Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking Actifed.

Actifed may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if Actifed is taken with any of these medications.

Possible side effects of triprolidine and pseudoephedrine

Serious side effects are unlikely to occur. Stop taking triprolidine and pseudoephedrine and seek emergency medical attention if you experience an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives).

Other, less serious side effects may be more likely to occur. Continue to take Actifed and talk to your doctor or try another similar medication if you experience
- dryness of the eyes, nose, or mouth;
- drowsiness or dizziness;
- blurred vision;
- difficulty urinating; or
- excitation in children.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect triprolidine and pseudoephedrine

Do not take Actifed if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Actifed may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if Actifed is taken with any of these medications.

Drugs other than those listed here may also interact with triprolidine and pseudoephedrine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines, including herbal products.

All prescription drugs:

A
abilify accupril accutane acetaminophen aciphex actifed actonel actos acyclovir adalat adderall adipex advair advil albuterol alesse aleve allegra allopurinol amaryl ambien amiodarone amitriptyline amoxicillin amoxil amphetamine anacin aprazolam aricept asacol aspirin atenolol ativan atorvastatin atrovent augmentin avandia avapro avastin avelox azmacort
B
baclofen
bactrim bactroban baycol benadryl bextra biaxin boniva bontril buspar buspirone
C
caduet campral camptosar capoten captopril cardizem cardura carisoprodol casodex catapress cefzil celebrex celexa cellcept cephalexin cialis cipro ciprodex clarinex claritin climara clindamycin clonazepam clonidine codeine codeprex combivent combivir concerta copaxone coreg coricidin cotrim coumadin cozaar crestor cubicin cyclobenzaprine cymbalta
D
darvocet demerol depakote desogen detrol dextromethorphan diazepam diclofenac didrex diflucan digoxin dilantin diltiazem dimetapp diovan diprivan ditropan doxazosin doxycycline drixoral duragesic dyazide
E
effexor elavil elocon eloxatin emend enalapril enbrel endocet engerix-b entex epogen epzicom erbitux ertaczo ery-tab erythromycin estradiol evista 
F
fabrazyme famotidine fazaclo fenofibrate fioricet fiorinal flexeril flomax flonase flovent fluoxetine fosamax fosrenol furosemide  
G
gabapentin gamimune gemfibrozil gemzar glipizide glucophage glucotrol glucovance glyburide glyburide guaifenesin guaifenex 
H
herceptin humalog humira hydroxyzine hyzaar  
I
ibuprofen imdur imitrex imodium inderal insulin integrilin iressa 
K
kaletra keflex kenalog keppra ketek klonopin kytril  
L
lamictal lamisil lanoxin lantus lasix lescol levaquin levitra levothyroxine levoxyl lexapro lidoderm lipitor lisinopril lithium lorazepam lortab lotensin lotrel lotrisone lovenox lupron luveris  
M
macrobid magnevist meclizine medroxyprogesterone meridia metformin methadone methamphetamine methotrexate methylphenidate methylprednisolone metoclopramide metoprolol metronidazole miacalcin minocycline mobic monopril morphine motrin myfortic  
N
naproxen nasacort nasonex natrecor neulasta neupogen neurontin nexium nifedipine nitrofurantoin norco nortriptyline norvasc  
O
omeprazole omnicef orthovisc oxybutynin oxycodone oxycontin oxytrol  
P
paraplatin patanol paxil pegasys penicillin pepcid percocet percodan percogesic phendimetrazine phenergan phentermine phenytoin plavix plendil potassium pravachol prednisone premarin prempro prevacid prilosec prinivil procrit promethazine propecia propofol propoxyphene propranolol protonix proventil provigil prozac pseudoephedrine pulmicort  
R
ranitidine rebetol reglan relafen relpax remeron remicade renagel renova rhinocort riomet risperdal risperidone ritalin rituxan rocephin rogaine roxicet  
S
sanctura seasonale sensipar serevent seroquel serzone singulair skelaxin soma somavert sonata spiriva spironolactone strattera striant sustiva synagis synthroid 
T
tamoxifen tavist taxol taxotere tegretol temazepam tenormin tenuate tequin terazosin tetracycline tiazac tindamax titralac tobradex topamax toprol tramadol trazodone triamcinolone triaminic triamterene tricor trileptal trimox triphasil trizivir truvada tylenol 
U
ultane ultracet ultram uroxatral
V
valium valtrex vaniqa vasotec velcade verapamil viagra vicodin vicoprofen vidaza viracept viread vytorin  
W
warfarin wellbutrin  
X
xalatan xanax xenical xifaxan xolair xopenex xyrem  
Y
yasmin 
Z
zanaflex zantac zavesca zelnorm zemplar zerit zestoretic zestril zetia ziac zithromax zocor zofran zoladex zoloft zometa zorbtive zosyn zovirax zyrtec zyvox